I'm 2years Dx'd and was put on Atripla plus Ziagen. Vl was high at first, but immediately went undetect. Now new Dr. says I must get off Ziagen, and probably never should have been on it, but wants to add Isentress. My CD4 was 186 at start of HAART .... but never went up. It's 87 now, but I'm nearing end of Interferon/ribavirin HepC treatment and my percentages were always OK (24 or so))wk 41 of 48). I thought Isentress was a salvage therapy. Can you get a resistence to it when your load is undetectable??? Thank you!!
Isentress (aka raltegravir) was first licensed for use in the US in treatment experienced patients, but it has recently been approved by the FDA for use in treatment naive patients as well, so your doctor is offering an option that meets with FDA approval.
On the other hand, since Atripla alone is often recommended as a first treatment regimen, there appears to be more to your situation than I am aware of that led your doctor to recommend an initial regimen of 4 drugs. One possible explanation is that, at the time you were diagnosed 2 years ago, your doctor found that your virus was not 'wild type' without resistance mutations, but had one or more resistance mutations (most likely to the NRTI class) that led him or her to believe that Atripla alone might lack sufficient potency to control your virus. There are other possible reasons as well, so one clear recommendation from your story is to go back and talk to your doctor about your questions, and about these responses.
And now, your doctor is advising you to switch off of abacavir. The switch may be due to two new observations with this drug. First, in one large clinical trial, abacavir (Ziagen) appeared to perform less effectively in combination with 3TC and EFV (Sustiva) or FTC and ATV (Reyataz) than the comparator drug, tenofovir (Viread) in those patient with baseline viral load levels above 100,000 c/ml. Secondly, two large cohort studies have shown that the recent use of abacavir carries an increased risk of cardiovascular complications such as heart attack. I would add that while the increase in risk is important and around 2 times greater, the actual absolute risk of a heart attack in patients on abacavir is still very low.
There has been a great deal of discussion about these findings. Many physicians are choosing to avoid abacavir, for example, in patients who already are known to have serious or unstable ischemic heart disease. In such patients, even a small increase in cardiovascular risk could have serious short term consequences.
On the other hand, several credible clinical studies have not shown an increased risk, and there are some advantages to abacavir compared to other NRTI drugs. Abacavir is still recommended as an acceptable alternative treatment for initial ART in the DHHS ART Guidelines.
Finally, there have been a number of studies looking at the substitution of one drug - more often enfurvitide or another drug than abacavir - for reasons of toxicity in a fully suppressive regimen like yours, and the results have been very positive. In making a single drug substitution because of toxicity (or concerns for potency), your doctor is taking a reasonable step, and the choice of raltegravir is also reasonable.
I urge you to talk to your doctor about the reasons for 4 drugs initially; the reason(s) that he or she is recommending a switch off of abacavir; and the reasons for switching to raltegravir. You might also ask about another option, i.e. simply stopping abacavir and treating with Atripla alone.